Whitesburg KY
Partly cloudy
Partly cloudy
47°F
 

Is right arm better for blood pressure?




 

 

DEAR DR. ROACH: Would you explain the proper method for taking blood pressure? One instruction I read says to use the left arm. However, another shows the health-care worker taking blood pressure in the left arm and patients using automatic cuffs on the right arm. The right subclavian artery comes off the ascending aorta closer to the heart than the left subclavian artery, which suggests that the logical method would be to use the right arm. However, the self-assessment health stations at the grocery store and the YMCA are set up to use the left arm to measure blood pressure. — C.R.

ANSWER: There usually is only a small difference between the left and right arm blood pressure, so it is OK to use whichever arm is easiest for you. There are some automatic blood pressure cuffs that are designed to be on the left arm, probably because most right-handed people have an easier time manipulating the cuff with their right hand. A human is more accurate than most machines.

If there is a significant (greater than 10 mm Hg) and consistent difference in the left arm from the right, that could indicate an abnormality such as a coarctation of the aorta. This is a congenital constriction of the aorta, the major blood vessel of the body. Fortunately, this is pretty uncommon to find in adults nowadays.

High blood pressure is one of the most common ailments for the general population. The booklet on it describes what it does and how it’s treated. Readers can order a copy by writing: Dr. Roach — No. 104W, 628 Virginia Drive Orlando, FL 32803. Enclose a check or money order (no cash) for $4.75 with the recipient’s printed name and address. Please allow four weeks for delivery.

.

DEAR DR. ROACH: I have read your articles and respect your opinion. I would like to ask you if you think it is safe to take these medications together: butalbital, zolpidem, Lunesta, clonazepam, clonidine, hydroxyzine, Lyrica, prochlorperazine, quetiapine, tizanidine and tramadol. I am concerned for someone I love. This person has a history of addiction and mentalhealth issues. Would they be safe if a person didn’t have an addiction history or mental-health issues? Your opinion is appreciated. — Anon.

ANSWER: That’s a very frightening list in a person with addiction issues. The likelihood of a significant interaction is high, even in a healthy volunteer. I could be wrong, and maybe a psychiatrist with much more knowledge than I have of your loved one has prescribed this, but the list looks to me like prescriptions from multiple doctors, none of whom knew what the others were prescribing, and each of whom was trying to help a significant psychiatric issue. It also may be that some of these medicines were meant to be discontinued when a new one was started. Literally every one of those 11 medications can cause sedation.

My best advice would be to bring your loved one and ALL of the medicine to ONE doctor, who can pare down the medications to a safer and more manageable level.

Readers may emai l questions to ToYourGood- Health@med.cornell.edu. To view and order health pamphlets, visit www.rbmamall.com, or write to Good Health, 628 Virginia Drive Orlando, FL 32803.


Leave a Reply